Objective: The neuroleptic-induced catatonia is an unusual side effect traditionally associated with high potency neuroleptics. Method: We describe the case of 36-year-old woman suffering from disorganized schizophrenia, without previous history of catatonia, who developed a catatonic reaction secondary to the use of clozapine. Results: After having been treated with different classes of neuroleptics (i.e. haloperidol, risperidone, clotiapine, olanzapine) with alternate clinical responses, a trial of clozapine was started. Over the next two weeks, the patient’s mental conditions gradually improved but marked catatonic symptoms emerged, in the absence of any symptoms of NMS. In the hypothesis of a NIC secondary to clozapine, all medications were discontinued and lorazepam was started. Catatonic symptoms gradually improved and five days after clozapine discontinuation all symptoms disappeared. Conclusions: This case report supports that hypothesis that atypical neuroleptics, with weak dopamine-blocking properties, such as clozapine, could also be involved in causing NIC.

Suspected neuroleptic catatonia induced by clozapine

BIANCOSINO, Bruno;ZANCHI, PIERLUIGI;AGOSTINI, Mascia;GRASSI, Luigi
2001

Abstract

Objective: The neuroleptic-induced catatonia is an unusual side effect traditionally associated with high potency neuroleptics. Method: We describe the case of 36-year-old woman suffering from disorganized schizophrenia, without previous history of catatonia, who developed a catatonic reaction secondary to the use of clozapine. Results: After having been treated with different classes of neuroleptics (i.e. haloperidol, risperidone, clotiapine, olanzapine) with alternate clinical responses, a trial of clozapine was started. Over the next two weeks, the patient’s mental conditions gradually improved but marked catatonic symptoms emerged, in the absence of any symptoms of NMS. In the hypothesis of a NIC secondary to clozapine, all medications were discontinued and lorazepam was started. Catatonic symptoms gradually improved and five days after clozapine discontinuation all symptoms disappeared. Conclusions: This case report supports that hypothesis that atypical neuroleptics, with weak dopamine-blocking properties, such as clozapine, could also be involved in causing NIC.
Biancosino, Bruno; Zanchi, Pierluigi; Agostini, Mascia; Grassi, Luigi
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11392/1203914
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 6
  • ???jsp.display-item.citation.isi??? 5
social impact